| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Salty Taste from Withdrawal?

Q. A client that I work with was addicted to prescription medication. He has recently quit and went through an array of withdrawals. He is now doing well but has a problem with a salty taste on the tip of his tongue and lip. Is this also a part of withdrawal or is this something else? Any info would be appreciated.

A. I am not aware of any published literature linking abnormal taste perception with withdrawal from prescription medications-though abnormal taste or smell may be associated with certain kinds of medications, such as ACE-inhibitors (e.g., lisinopril) or anti-fungal agents. Thus, it would be important to know what, if any, medications your client is now taking, and whether onset of the "salty taste" is correlated with one of these agents.

Abnormal taste or smell (the two are very closely linked) may also be seen secondary to zinc deficiency (see Heyneman CA, Ann Pharmacother 1996;30:186-7), small infarcts in the dorsomedial thalamus (Rousseaux et al, Stroke 1996; 27:2328-30), or damage to nerve fibers mediating taste and smell. You may want to see the paper by Ackerman and Kasbekar (Disturbances of taste and smell induced by drugs") in Pharmacotherapy, May-June 1997, pp. 482-96. However, referral of your client to an ENT specialist might be prudent.

July 2001

Disclaimer Back to Ask the Expert